What Are the Symptoms of a Trazodone Overdose?

Trazodone increases the level of the chemical serotonin in the brain.
Trazodone belongs to the family of tetracyclic antidepressants.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 31 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Symptoms of trazodone overdose include extreme low blood pressure, dizziness, drowsiness, sedation, difficulty sleeping, coma, seizures, headache, fast or slow heart rhythm and irregular heart beats, problems with coordination, difficulty breathing, cessation of breathing, and rarely, priapism or an erection that lasts for more than four hours without any form of sexual stimulation. A person does not need to have all of these symptoms to have overdosed. Rather, overdose occurs when someone takes more medicine than is prescribed, and though a trazodone overdose, when treated and when uncombined with other medications like tranquilizers, isn’t usually lethal, it represents a medical emergency. Medical help should be sought right away if someone has taken more trazodone than the prescribed amount.

Ad

Trazodone, an antidepressant, may be known by many other names including the trade names Desyrel® and Deprax®. Since the medication is usually prescribed for depression, anxiety or occasionally for sleep difficulties, there is always the possibility that the first two disorders may create suicidality and a desire to overdose. Also, young adults, children, and teens are at some risk for developing suicidality as a side effect of taking this drug, and this means there is additional chance that some patients may act on their feelings and attempt a trazodone overdose. To minimize this chance, people taking this medication need the support and surveillance of others and should self-report to their doctors if they feel the medicine isn’t working. Doctors may also want to consider the wisdom of prescribing tranquilizers like benzodiazepines concurrently because a trazodone overdose that includes benzodiazepines is more likely to be fatal.

In the worst possible reactions, patients who die from trazodone overdose usually do for two or three reasons. One of these is that blood pressure can sink to alarmingly low levels and cause the organs in the body to shut down, due to lack of oxygen. Management of a trazodone overdose in hospitals generally includes blood pressure monitoring. At the same time or alternately, the heart may either beat too slowly or quickly, so heart rhythm must be carefully watched, too. Any heart rhythm disturbance is potentially lethal.

To prevent these threatening symptoms, people must seek emergency assistance as soon as an overdose is discovered. They can help emergency workers and hospital personnel by giving information about the patient/self like name, age, size/weight, medical conditions, and present symptoms. If known, it’s helpful to provide information about suspected amounts of the overdose, whether the patient regularly used the medication, and if more than one type of medication was involved. It is not advised to ask people suspected of a trazodone overdose to throw up or to give anything to eat or drink, unless advised by emergency personnel or a poison control center.

Ad

More from Wisegeek

You might also Like

Discuss this Article

fify
Post 3

I've heard and read some frightening things about people trying to commit suicide with a trazodone overdose. Of the experiences I read, I did not read of anyone who succeeded but they all had horror stories to tell about the awful side effects they experienced, physically and psychology. Overdosing on medications is not a solution for any problem. If anyone reading this is thinking about attempting an overdose, please don't do it. You will surely regret it. Your problems will not end, instead you might end up with a failed organ or an even worse psychology. Things will just be harder. Instead, call someone you know or call a helpline and talk.

ZipLine
Post 2

@ddljohn-- This has happened to me before but my trazodone overdose effects were worse. My blood pressure was too low which gave me severe dizziness. I had ringing in my ears and kept experiencing hot flashes and cold sweats. It was awful.

ddljohn
Post 1

Accidental overdoses (when the dosage isn't very high) are not lethal, but they will cause side effects. It happened to me when I forgot that I took my dose and took it again. I was on 200mg and I took that twice, so that was 400mg in the same day. Technically, 400mg is the maximum dose of trazodone that can be taken per day. So some might not consider this to be an overdose but it certainly felt like an overdose to me because of side effects. I normally do not experience any side effects of trazodone but that day I had blurry vision, a terrible migraine and I had a hard time staying awake. I felt like a zombie.

I called up my doctor who asked me to go to the hospital if I feel worse. Thankfully, things did not get worse than this and I started to feel better a few hours later. I was extremely scared about damaging my liver however. I also found out later that high doses of trazodone can cause a painful, lasting erection that has to be treated with surgery. I'm very careful about my doses since then. I bought a great weekly pill case and all I have to do is check the case if I can't remember that I took my medication.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email